OTC EC and abortion pills cause menstrual problems

Was she pregnant or not? Sukriti Kumar, 21, went to Dr Vishakha Munjal in Saket for an answer. The corporate intern had got stone-drunk at a party some weeks earlier and didn’t remember if she and her partner had sex that night. “I was so drunk I never realized exactly what happened,” is exactly what she told the doc. Familiar along with taking emergency contraceptive (EC) pills, she didn’t worry much once her periods started. Yet later, Sukriti had a nagging doubt that something wasn’t right when there was excessive bleeding.

Gynecologists are handling a sharp spike in such cases of menstrual complications among young adult women that are arbitrarily and repeatedly using OTC EC pills and abortion pills (for foetuses upto 45 days old). “They check dosage on the internet, do their own calculations. Not understanding the consequences, they land up along with incomplete abortions. They are scared about the uncontrollable bleeding, or not getting their periods,” says Dr Shilpi Tiwari, adding that more than 50% of her clients are in the 18 to early 20s age-group, all along with pill-related complications.

Widely advertized ECs like I-Pill and Unwanted 72 are popular. They are, however, being used not in emergency Yet as casual contraception. “When you’re along with your boyfriend, you don’t want to use condoms,” says D Bina, a 21-year-old job-hunting graduate. Complications? “At times. Yet you prefer sex without a condom,” she reiterates. In such cases, it’s ECs to the rescue. Frequent use? “Some put on weight, others don’t feel right. Yet the body gets used to it,” she says.

Stay updated on the go along with Times of India News App. Click here to download it for your device.

Contacts:
Posted by: philco on